Hail, Sauk
- When
- May 3, 9:53 PM CST
- Where
- Sauk County, La Valle
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.580, -90.130
A strong to severe squall line associated with a cold front moved across southern Wisconsin during the evening and overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A strong to severe squall line associated with a cold front moved across southern Wisconsin during the evening and overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 3, 7:44 PM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 844 PM CDT SUN MAY 3 2015 .UPDATE...EXPECT UPSTREAM LINE OF STRONG TO SEVERE STORMS TO CONTINUE PROGRESSING E-SE AT LEAST INTO WRN CWA LATE IN THE EVE TOWARD MIDNIGHT. STRENGTHENING LOW LEVEL JET AHEAD OF THIS FRONT AND EWD MOVING MID-LEVEL SHORT WAVE IN WESTERN IA SHOULD RESULT IN MOST AREAS RECEIVING SOME QPF OVERNIGHT INTO MON MRNG. BRIEF HEAVY RAINFALL POSSIBLE AS PWAT VALUES AROUND 75TH PERCENTILE FOR MAY. MID-LEVEL LAPSE RATES HAVE COOLED SLIGHTLY BUT MUCAPE STILL AROUND 2000 J/KG AHEAD OF THIS LINE INTO SOUTHWEST WI. CAN NOT RULE OUT SOME LARGER HAIL AND/OR GUSTY WINDS IN THE WEST. && .AVIATION/06Z TAFS/...EXPECT UPSTREAM LINE OF THUNDERSTORMS TO WEAKEN SOMEWHAT BUT STILL AFFECT MOST TAF SITES DURING THE LATE NIGHT AS THEY BECOME MORE SCATTERED TO NUMEROUS. NORTHERLY WINDS BEHIND COLD FRONT AND LOW LEVEL MOISTURE MAY RESULT IN A PERIOD OF LOWER CIGS LATE TNGT OR MON MRNG. && .MARINE...EXTENDED SMALL CRAFT ADVISORY FOR NORTH ZONE EARLIER THIS EVENING DUE TO LINGERING PRESSURE GRADIENT. HOWEVER WINDS HAVE BEEN COMING DOWN SINCE 01Z SO WL LET ADVY EXPIRE AT 03Z. WILL NEED TO WATCH FOR FOG DEVELOPMENT IN THE NEARSHORE WATERS LATER TONIGHT INTO MON MORNING AS WINDS TURN MORE NORTHERLY BEHIND APPROACHING FRONT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643. && UPDATE...MBK
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 953 PM CDT SUN MAY 3 2015 WIZ046-047-051-052-056>060-062>072-050300- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 953 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY AS A COLD FRONT APPROACHES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND WEST OF MADISON MAINLY THIS EVENING...NORTH OF A LINE FROM LONE ROCK TO BARABOO TO BERLIN. HAIL AND STRONG WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FROM MONDAY THROUGH FRIDAY NIGHT. A COLD FRONT WILL STALL OVER NORTHERN AND CENTRAL ILLINOIS MONDAY NIGHT...RETURNING NORTH AS A WARM FRONT WEDNESDAY. ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO SOUTHERN WISCONSIN FRIDAY BEFORE STALLING ACROSS NORTHERN ILLINOIS SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LMZ643>646-050300- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 953 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FROM MONDAY THROUGH FRIDAY NIGHT. DENSE FOG IS POSSIBLE MONDAY MORNING AND AGAIN AT TIMES TUESDAY AND WEDNESDAY AS WARM...MORE HUMID AIR MOVES ACROSS THE COOL NEAR SHORE WATERS. WWW.WEATHER.GOV/MKX MBK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1004 PM CDT SUN MAY 3 2015
WIZ056-057-040330-
SAUK-COLUMBIA-
1004 PM CDT SUN MAY 3 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SAUK AND NORTHWESTERN
COLUMBIA COUNTIES...
AT 1002 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
VIROQUA. THESE STORMS ARE MOVING EAST AT AROUND 40 MPH.
GUSTY WINDS IN EXCESS OF 40 MPH MAY OCCUR AHEAD OF THIS STORM. IN
ADDITION...FREQUENT LIGHTNING AND DIME SIZED HAIL ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BARABOO...REEDSBURG...WISCONSIN DELLS...LAKE DELTON...SPRING GREEN...
WEST BARABOO...PLAIN...NORTH FREEDOM...LA VALLE...ROCK SPRINGS...
LOGANVILLE...IRONTON...LIME RIDGE...HILL POINT...LELAND AND ROCKY
ARBOR STATE PARK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4364 9031 4364 8968 4363 8956 4316 9009
4323 9019 4355 9019 4357 9031
TIME...MOT...LOC 0302Z 286DEG 34KT 4360 9037
SPMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1033 PM CDT SUN MAY 3 2015
WIZ046-047-056-057-062-063-067-040430-
DANE-LAFAYETTE-GREEN LAKE-IOWA-MARQUETTE-SAUK-COLUMBIA-
1033 PM CDT SUN MAY 3 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SAUK...NORTHWESTERN
DANE...IOWA...NORTHERN GREEN LAKE...NORTHWESTERN LAFAYETTE...WESTERN
COLUMBIA AND MARQUETTE COUNTIES...
AT 1030 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES SOUTHEAST OF CASTLE ROCK LAKE TO 9 MILES EAST
OF HARPERS FERRY...AND MOVING SOUTHEAST AT 35 MPH.
GUSTY WINDS IN EXCESS OF 40 MPH MAY OCCUR AHEAD OF THESE STORMS. IN
ADDITION...FREQUENT LIGHTNING AND MARBLE SIZED HAIL ARE ALSO
POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BARABOO...PORTAGE...REEDSBURG...BERLIN...DODGEVILLE...PRAIRIE DU
SAC...SAUK CITY...WISCONSIN DELLS...MINERAL POINT...LAKE WISCONSIN...
LAKE DELTON...MAZOMANIE...SPRING GREEN...MONTELLO...WEST BARABOO...
WESTFIELD...PRINCETON...BELMONT...BENTON AND LAWRENCE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4398 8889 4251 9042 4320 9043 4321 9030
4317 9019 4355 9019 4356 9031 4364 9031
4364 8960 4398 8960
TIME...MOT...LOC 0330Z 296DEG 17KT 4378 8987 4322 9096
SPMThe La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 03:55 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565342, 565343, 565348, 565344, 565345, 565346, 565347.